Nevada, 2017

Damaging Wind in Nevada, April 26, 2017

April 26, 2017 · NWS LKN · 1 event in 1 county or zone

A Thunderstorm produced a wind gust to 65 mph at the Morey Creek RAWS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A Thunderstorm produced a wind gust to 65 mph at the Morey Creek RAWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 26, 3:32 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 26, 3:32 PM PST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Elko NV
432 PM PDT Wed Apr 26 2017

.SYNOPSIS...An unsettled cool and wet weather pattern will
continue across northern and central Nevada through the end of
this week. A series of upper level disturbances interacting with
Pacific moisture will produce occasional rain and snow showers
through Friday. Look for conditions to slowly improve over the
weekend.

&&

.UPDATE...Ongoing isolated thunderstorms are likely to persist
into the evening hours as a strong jet max moves into a region of
clearing skies, thus the forecast was updated to include them.

&&

.PREV DISCUSSION... /ISSUED AT 302 PM /

SYNOPSIS...An unsettled cool and wet weather pattern will
continue across northern and central Nevada through the end of
this week. A series of upper level disturbances interacting with
Pacific moisture will produce occasional rain and snow showers
through Friday. Look for conditions to slowly improve over the
weekend.

SHORT TERM...Today through Saturday.

Today through tonight. There is a lot of moisture to come with a
shortwave continuing to move over Nevada. The moisture is causing
widespread showers in northern half of the silver state. Windy
conditions will be widespread over the western portion of the
CWFA. Thunderstorms remain possible across eastern Nevada during
the afternoon. Wind Advisories are in place for today for all but
Elko County and a Winter Weather Advisory is in effect for
elevations above 6000 feet across northern Elko County and the
Ruby Mountains. Mountains could see total accumulations from this
storm of nearly a foot of snow. High temperatures will reach the
50s in most places except 40s across northern Elko County. Low
temperatures will range from the mid 20s to the mid 30s.

Thursday through Friday. As the northwest flow persists, winds
will likely continue to be breezy at times and temperatures will
stay on the cool side. The only thing that stands out as
interesting during this period is a short wave that moves south
along the western side of the synoptic trough over the central
CONUS. This could bring some measurable precipitation for areas
east of the Ruby Mountains Friday. High temperatures will reach
the 40s to 50s in most places, the exception being across
northern Elko County which can be in the 30s to 40s. Low
temperatures will drop into the 20s.

Saturday. A ridge will build across the Great Basin brining dry
weather and calmer winds to Nevada. A gradual warm up should
start with high in the 50s to 60s and lows in the 30s.

LONG TERM...Saturday night through Tuesday

A highly amplified ridge is forecasted to remain in the Eastern
Pacific which in turn will cause a trof to dig east of us. This
will leave the CWA sandwiched in between the ridge and trof in a
northwesterly flow throughout the extended. Models indicate a
little energy rides through the flow on Sunday and brings some
showers near the Idaho border in the northern fringes of Humboldt
and Elko counties.

High temperatures will generally be in the 50s to low 60s for many
locations with the exception of northern Nye county, where
temperatures will range from mid 60s to low 70s. Overnight lows
will start in the upper 20s to low 30s and gradually warm into
the mid 30s.

AVIATION...Strong winds will develop behind the cold front. Expect
20 kt winds gusting 30-35 kts for ELY, WMC, EKO this evening
diminishing late. KTPH will see 35 kt winds with gusts to 50 kts
for the first several hours and then gradually decreasing through
the evening.

Rain showers will continue across WMC, EKO this evening, ending
late. Showers will move into ELY within the next couple of hours.
TPH will remain dry through the period.

HYDROLOGY...A cool and unsettled weather pattern will continue
through the end of this week. Some rivers and creeks are running
high and will likely see levels rise in response to additional
precipitation in the days ahead. The lower stretch of the Humboldt
River from Battle Mountain to the Humboldt/Pershing County line
is still experiencing flooding issues. At Wildhorse Reservoir,
water is being released and flowing over the spillway. As a
result, the Owyhee River is showing a rise. Outdoor enthusiasts
should watch out for and be cautious around higher flows.

Here are the locations where flood warnings are currently in
effect:

Humboldt River - Battle Mountain: Minor flooding continues.

Humboldt River - Comus, near Winnemucca: Minor to Moderate
flooding continues.

All other monitored creeks and rivers are below minor flood stage
at this time, but will likely see rises this week due to an
occasionally wet and unsettled weather pattern. River Statements
have been issued to provide information concerning the following
sites:

Wildhorse Dam - at Wildhorse

Owyhee River - at Wildhorse

Owyhee River - near Mountain City

Bruneau River - near Rowland

Mary's River - at Deeth

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM PDT Thursday for Northern
Elko County-Ruby Mountains/East Humboldt Range.

Wind Advisory until 10 PM PDT this evening for Humboldt County-
Northeastern Nye County-Northern Lander County and Northern
Eureka County-Northwestern Nye County-Southern Lander County and
Southern Eureka County-White Pine County.

&&

99/99

In the hours before

Special weather statement, Apr 26, 2:43 PM PST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Elko NV
343 PM PDT WED APR 26 2017

NVZ030-262315-
Humboldt County NV-
343 PM PDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT COUNTY
UNTIL 415 PM PDT...

At 341 PM PDT, Forecaster was tracking a strong thunderstorm 7 miles
southeast of Orovada, moving southeast at 35 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm. In addition this storm may produce a significant amount
of pea size hail that can accumulate on roads.

Locations impacted include...
Paradise Valley.

LAT...LON 4149 11784 4157 11774 4145 11735 4125 11760
TIME...MOT...LOC 2241Z 304DEG 29KT 4148 11773

SH
Local storm report, Apr 26, 4:36 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
536 PM PDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             8 S PARADISE VALLEY     41.39N 117.56W
04/26/2017  E0.25 INCH       HUMBOLDT           NV   PUBLIC

            AT LEAST PEA SIZE HAIL FROM THUNDERSTORM
            CROSSING SR290.

&&

94

The radar

The Elko radar (KLRX), 105 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Humboldt

When
April 26, 4:37 PM PST to 4:40 PM PST
Where
Humboldt County, 12.47 mi SE of Orovada
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.450, -117.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689403.